The Diabetes Forum Support Community For Diabetics Online banner
1 - 8 of 8 Posts

·
Registered
Joined
·
13 Posts
Discussion Starter · #1 ·
Hi,

First let me say I am happy to find an active forum with many who have diabetes and who are following a low carb plan. It gives me confidence to continue my new style of eating.

I found out I have type 2 diabetes about 5 years ago. Fortunately, I only had a modest elevation of my blood sugar and was diagnosed after routine blood work. My first medication was Actos but I gained weight on it. I changed doctors and was prescribed Byetta. If you don't know, Byetta is an injectable but not insulin. I have good control with Byetta and have used it for a couple of years. I lost a significant amount of weight but have gained 10 or 15 back over the last year or so. I gave up most refined carb foods but still ate fruit and some bread and potatoes. I recently discussed a low carb diet with my doctor and have been following it for a few days. I've noticed that after taking Byetta and eating, I get very tired. This is not new with the low carb eating; I've been having the problem for sometime but was not willing to give up the Byetta because I felt it helped control my eating and blood sugar. Now that I'm low carbing, I feel comfortable to go without my safety net. I have not taken it for a few days and feel much better. I've checked my blood sugar and after meals it is under 125.

Here is a question, do you think I should see my doctor again and ask for a prescription for metformin? I could still stand to loose 75 lbs or so and hope the low carb diet will help but would take any extra help I can get.

Thanks and I look forward to your comments, Jan
 

·
Registered
Joined
·
2,232 Posts
Hi Jan and welcome to the forums. I'm personally of the opinion that the longer one goes without having to use meds, the better. However, having said that, there are times when the use of meds (in particular, Metformin) is likely the best option. I think your Bg levels, while within safe levels, could stand to be lower. You might want to tweak you diet as much as you can and try to get your levels lower via diet and exercise first before asking about metformin but if you do find that, even after making the adjustments, your levels have not moved lower then, by all means, consult your doc about Metformin.

One thing...you never mentioned exercise at part of your new low carb regime. Are you exercising as well? It may be that extra oopmf you need to get your levels lower.
 

·
Super Moderator
Joined
·
6,162 Posts
Hi Jan - welcome to the forum. You sound as though you have a solid grip on diabetes and are doing really well. Congrats.

Metformin as you probably know can cause gastric side effects, and it seems to in the majority of people when they first start it. Some can never get used to it, others it takes a while.

I started on the regular metformin and it was brutal, but I also started on the maximum dose. Switched to metformin extended release after a few months and that has gone better, but not perfectly. It's manageable though, and continues to improve. I'm not sure why docs don't start patients on metformin ER - mine just went along w/ what they gave me in the emergency room.

I've lost a lot of weight since diagnosis (also before while I was sick with high numbers) - close to 50 lbs this year. It's hard to say what had the greatest impact on my appetite - metformin or cutting the carbs - but together they've conspired to make me eat like a normal person. I no longer go foraging for food as if I'll never see it again, and I've made no effort to lose weight, it just happened.

So yes, I think you can successfully lose weight with metformin - I'd give it a try.
 

·
Registered
Joined
·
13 Posts
Discussion Starter · #4 ·
Oh I forgot to mention but I do exercise. Twice a week I go to the Diabetes Exercise Center at a local university. It is a great place and I feel more supported than if I went to a regular gym. I would like to go more often but they have limited hours and I work fulltime so I go early in the morning and then on to work. I have a desk job so I don't get much exercise there. In addition in the summer months, I do all my own yard work. I mow, dig and push my wheelbarrow.

I agree that I would like to see my blood levels lower. I would like to take as little medicine as possible but I sure would like to loose some weight and feel better too.

Thanks for your reply, Jan
 

·
Registered
Joined
·
13 Posts
Discussion Starter · #5 ·
Oh I mean lose not loose

I have trouble with these two! I want to lose some weight so my clothes will be loose.

:eek: Jan
 

·
Registered
Joined
·
1,491 Posts
Hi Jan, and :welcome: to the forum. It's like another family here, except with less annoying and more supportive people. =)

... OK, maybe that's just MY family, but I'm just sayin' ... :D

We're glad to have you. :) One thing I must say in regards to exercise - for diabetics it's best by-far if you can do daily exercise vs. the couple times a week... It makes a big difference if you can manage to schedule it.

Good luck and again, welcome!
 

·
Registered
Joined
·
24,394 Posts
Welcome, Jan. I've used metformin since I was first diagnosed & it has been a great help in controlling my BG & losing weight. I think it works especially well in conjunction with the low-carb way-of-eating.

You seem to have a good understanding of this control thing (;)) & I'm glad you found us. Make yourself comfortable here & let's get better acquainted. :wave:
 

·
Registered
Joined
·
8,795 Posts
Hi Jan! Happy to meet you.

I'm not using drugs yet, but I do know a couple of friends who are not diabetic whose doctor gave them metformin to aid in their weight loss. Why not see if your Doctor will let you take it in the EX form for a while until your weight pleases you and then quit as some have done. Losing 50 lbs has really lowered my BG into a 'normal' range if I eat low carb.
 
1 - 8 of 8 Posts
Top